Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, October 7, 2011

October 7, 2011 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms moved across the western and central Oklahoma Panhandle during the evening hours producing hail and thunderstorm wind gusts. There were no damages or injuries reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western and central Oklahoma Panhandle during the evening hours producing hail and thunderstorm wind gusts. There were no damages or injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 7, 6:15 PM CST, 58 minutes earlier.

Area forecast discussion, Oct 7, 6:15 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT FRI OCT 7 2011

.UPDATE...
TORNADO WATCH 861 HAS BEEN ISSUED AND APPROPRIATE GRIDS AND PUBLIC
PRODUCTS HAVE BEEN UPDATED.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 640 PM CDT FRI OCT 7 2011/

AVIATION...
CONVECTION WILL BE THE MAIN CONCERN TONIGHT AS STRONG UPPER LEVEL
SYSTEM DRAWS CLOSER TO THE REGION. LINE OF THUNDERSTORMS FORMING OVER
SW KANSAS WILL GRADUALLY BUILD SOUTHWARD THROUGH THE EVENING. HAVE
ACCOUNTED FOR CONVECTION POTENTIAL WITH VCTS REMARKS ALONG WITH TEMPO
GROUPS FOR TSRA. GUSTY WINDS...MVFR CIGS AND IFR VSBYS WILL BE
POSSIBLE IF THUNDERSTORMS DIRECTLY IMPACT THE TERMINALS. WILL AMEND
AS NECESSARY. THUNDERSTORM CHANCES WILL CONTINUE INTO THE OVERNIGHT
HOURS BEFORE ATTEMPTING TO IMPROVE FROM WEST TO EAST ON SATURDAY
MORNING.

PREV DISCUSSION... /ISSUED 358 PM CDT FRI OCT 7 2011/

DISCUSSION...
FORECAST FOCUS THIS AFTERNOON CENTERS ON THE POTENTIAL FOR HEAVY
RAINFALL ACROSS THE PANHANDLES OVER THE NEXT 12-18 HOURS.

A POTENT UPPER LEVEL SYSTEM IS CENTERED OVER ARIZONA THIS AFTERNOON
AND IS EXPECTED TO CROSS NEW MEXICO AND LIFT INTO THE CENTRAL
ROCKIES SATURDAY MORNING. STRONG HEIGHT FALLS WILL SPREAD ACROSS
THE SOUTHERN PLAINS THIS EVENING...CORRESPONDING WITH FORCING FOR
ASCENT ACROSS THE AREA. A BOUNDARY/DRYLINE HAS MIXED INTO THE
WESTERN TEXAS/OKLAHOMA PANHANDLES AS DEWPOINTS BEHIND THIS FEATURE
HAVE DROPPED INTO THE UPPER 30S TO MID 40S. THE 12Z KAMA SOUNDING
SHOWS A FAIRLY STRONG CAPPING INVERSION HOWEVER WITH SOME THINNING
OF THE CLOUD COVER...HAVE ALLOWED FOR TEMPS TO CLIMB INTO THE UPPER
70S TO LOWER 80S. LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CU
DEVELOPING IN THE WESTERN TEXAS PANHANDLE SO EXPECT STORMS TO START
TO FORM NEAR THIS BOUNDARY WITHIN THE NEXT COUPLE OF HOURS. THE
LATEST SWODY1 STILL HAS THE MAJORITY OF THE CWA INCLUDED IN A
SLIGHT RISK AS LARGE SHEAR AND MODERATE INSTABILITY WILL ALLOW FOR
STORMS TO QUICKLY INCREASE IN INTENSITY ONCE THEY FORM. WITH THIS
FRONT PROVIDING A FOCUS FOR STORM DEVELOPMENT...EXPECT STORMS TO
FORM ALONG A LINE STARTING IN THE WESTERN ZONES THIS EVENING. HAVE
SOME CONCERN FOR TRAINING STORMS AS THE UPPER FLOW IS PARALLEL TO
THIS BOUNDARY BUT DO EXPECT STORMS TO MOVE EAST AS THE EVENING WEARS
ON.

A VERY FAVORABLE PATTERN PATTERN FOR HEAVY RAINFALL WILL BE IN
PLACE LATER TONIGHT AS SOUTH TO SOUTHEAST LOW LEVEL FLOW CONTINUES
TO TRANSPORT MOISTURE TO THE AREA. PERCEPTIBLE WATER VALUES WILL
INCREASE TONIGHT WITH THE HIGHEST VALUES EXPECTED AROUND 06Z WHERE
PW VALUES WILL BE OVER AN INCH. /THIS IS 2 STANDARD DEVIATIONS ABOVE
NORMAL/. THE FRONTAL BOUNDARY WILL RESIDE NEAR THE WESTERN ZONES FOR
MUCH OF THE NIGHT AND PROVIDE FORCING TO SUSTAIN CONVECTION
OVERNIGHT. FURTHERMORE UPPER FORCING WILL INCREASE ACROSS THE AREA AS
THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET IMPINGES ON THE
AREA. THETA-E ADVECTION ALSO INCREASES OVERNIGHT AS A 40-50 KT
NOCTURNAL JET SETS UP ACROSS THE SOUTHERN PLAINS. OUTFLOW FROM
THE STORMS OVER THE WESTERN SECTIONS THIS EVENING WILL CAUSE STORMS
TO MOVE FURTHER EAST ACROSS THE AREA. ALTHOUGH SHEAR AND
INSTABILITY WILL REMAIN LARGE...THINKING THE EARLIER SEVERE THREAT
THIS EVENING WILL TRANSITION MORE TO A HEAVY RAINFALL THREAT. GIVEN
THE ABOVE PARAMETERS...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR ALL BUT THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. THIS IS QUITE
A DEPARTURE FROM THE USUAL FIRE WEATHER CONCERNS THAT WE DEAL WITH.
ALTHOUGH THE PANHANDLES ARE IN THE MIDST OF A PROLONGED DROUGHT...
THE HARD SOILS WILL CAUSE THE RAINFALL TO RUNOFF AND WILL NOT GET A
GOOD CHANCE TO SOAK INTO THE GROUND. IN ADDITION...IT WILL NOT TAKE
TOO MUCH RAINFALL TO CAUSE SOME FLOODING CONCERNS ESPECIALLY IN
AMARILLO.

THE UPPER LOW WILL MOVE INTO EASTERN COLORADO SATURDAY MORNING WHILE
AT THE SURFACE...A CLOSED LOW WILL LIFT INTO WESTERN KANSAS. THIS
WILL CAUSE THE DRYLINE/FRONT TO RACE OFF INTO THE EASTERN TEXAS
PANHANDLE...WHICH WILL REDUCE THE SHOWER AND THUNDERSTORM THREAT
LATER IN THE MORNING WEST OF THIS FEATURE. HOWEVER A SECONDARY
SHORTWAVE TROUGH ALONG THE SOUTHERN END OF THIS UPPER LOW WILL LIFT
ACROSS SOUTHERN NEW MEXICO SATURDAY NIGHT. EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA LATER IN THE DAY.
THE SEVERE POTENTIAL DOESN/T LOOK AS GREAT AS TONIGHT CLOUDS AND
EARLIER RAINFALL WILL LIMIT THE DESTABILIZATION POTENTIAL. THIS
SHORTWAVE TROUGH WILL CONTINUE TO LIFT NORTHEAST...ACROSS THE
PANHANDLES SUNDAY...WITH RAINFALL ENDING FROM WEST TO EAST DURING
THE DAY. IN ADDITION...A COLD FRONT WILL PUSH THROUGH THE AREA...
ALLOWING FOR DRIER AIR TO FILTER IN...ALSO HELPING TO DECREASE THE
RAINFALL THREAT.

HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED GIVEN THAT SHORT
TERM CONCERNS WERE FRONT AND CENTER. A DRY AND WARMER WEATHER
PATTERN WILL RETURN TO THE AREA. THE GFS INDICATES AN UPPER LEVEL
DISTURBANCE MOVING ACROSS BROAD TROUGHING OVER THE NORTHERN PLAINS.
A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE INTO THE AREA AND
CAN BRING THE NEXT CHANCE OF RAIN. HOWEVER THE ECMWF KEEPS ANY
PRECIP WITH THIS SYSTEM NORTH AND EAST OF THE PANHANDLES. SINCE THIS
IS SEVERAL DAYS OUT...OPTED TO LEAVE THE FORECAST DRY. AN UPPER
LEVEL RIDGE BUILDS OVER THE DESERT SOUTHWEST TOWARD THE END OF THE
WEEK...KEEPING THE PANHANDLES IN A DRY WEATHER PATTERN.

CLK

FIRE WEATHER...
HEAVY RAINFALL IS EXPECTED TO IMPACT THE TEXAS/OKLAHOMA PANHANDLES
TONIGHT THROUGH SATURDAY MORNING. PRECIP AMOUNTS OF 2 TO 3 INCHES
ARE POSSIBLE...ESPECIALLY IN THE CENTRAL AND EASTERN TEXAS
PANHANDLES. ALTHOUGH THIS MUCH NEEDED RAINFALL WILL HARDLY MAKE A
DENT IN THE PROLONGED DROUGHT THE AREA IS CURRENTLY SUFFERING FROM...
IT WILL MOISTEN FUELS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS ARE
ALSO POSSIBLE THROUGH SUNDAY NIGHT...WHERE SOME AREAS CAN RECEIVE
ADDITIONAL HEAVY RAINFALL. THUS ELEVATED AND CRITICAL FIRE WEATHER
CONCERNS WILL REMAIN LOW. DRY WEATHER WILL RETURN TO THE PANHANDLES
NEXT WEEK BUT LOWEST RELATIVE HUMIDITIES WILL REMAIN ABOVE 20
PERCENT. THUS KEEPING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS
LOW.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

&&
Hazardous weather outlook, Oct 7, 5:53 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT FRI OCT 7 2011

OKZ001>003-TXZ001>020-081200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
653 PM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL OCCUR ACROSS THE PANHANDLES THROUGH TONIGHT. SOME
OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN HAZARDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. A
TORNADO WATCH IS IN EFFECT UNTIL 2 AM FOR THE CENTRAL AND WESTERN
PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES.

HEAVY RAINFALL OF 1 TO 3 INCHES WILL BE POSSIBLE...LEADING TO
LOCALIZED FLOODING OR FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FROM 10 PM TONIGHT UNTIL 1 PM SATURDAY FOR THE CENTRAL AND
EASTERN TEXAS AND OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO SOUTHERLY
WINDS OF 15 TO 30 MPH WITH OCCASIONAL HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY NIGHT ACROSS MUCH OF
THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT FORM SATURDAY
AFTERNOON AND NIGHT MAY BECOME STRONG WITH HAIL AND STRONG GUSTY
WINDS THE MAIN HAZARDS. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 1 PM SATURDAY FOR THE CENTRAL AND EASTERN TEXAS AND
OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE CENTRAL
AND WESTERN OKLAHOMA AND TEXAS PANHANDLES IS REQUESTED THROUGH
TONIGHT.

In the hours before

Special weather statement, Oct 7, 6:24 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI OCT 7 2011

TXZ002-007-080100-
MOORE TX-SHERMAN TX-
724 PM CDT FRI OCT 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR SHERMAN AND MOORE
COUNTIES.

AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES EAST OF CACTUS...OR ABOUT 14
MILES NORTH OF DUMAS...MOVING NORTH AT 45 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TB

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Texas

When
October 7, 7:13 PM CST to 7:15 PM CST
Where
Texas County, 3.91 mi NE of Goodwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.640, -101.580

Thunderstorm Wind, Cimarron

When
October 7, 10:00 PM CST to 10:03 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

The thunderstorm wind gust was measured at the Oklahoma Mesonet station located three miles south southeast of Boise City Oklahoma.

Thunderstorm Wind, Cimarron

When
October 7, 10:30 PM CST to 10:32 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

The thunderstorm wind gust was measured at the Oklahoma Mesonet station located three miles south southeast of Boise City Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352482, 352483, 352484.